Alert archive / Montana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 30, NWS Great Falls, MT

June 20, 2005Judith Basin County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 20, 2005, 9:52 PM MDT for Judith Basin County, Montana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2005, 9:52 PM MDT (03:52 UTC)
Expired
Jun 20, 2005, 10:19 PM MDT
In force
27 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Judith Basin County, MT

The radar

The Great Falls radar (KTFX), 108 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 4:00 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 3.9 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2005-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 959 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2005-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
959 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
2078 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 210354
SVRTFX
MTC045-210445-
/O.NEW.KTFX.SV.W.0030.050621T0352Z-050621T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
952 PM MDT MON JUN 20 2005

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL JUDITH BASIN COUNTY IN CENTRAL MONTANA
  THIS INCLUDES THE CITY OF STANFORD

* UNTIL 1045 PM MDT

* AT 948 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTH OF STANFORD...MOVING EAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR WINDHAM BY 1010 PM MDT
  NEAR BENCHLAND BY 1020 PM MDT
  NEAR MOCCASIN BY 1040 PM MDT

THIS INCLUDES HIGHWAY 200 BETWEEN MILE MARKERS 32 AND 57.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4703 11030 4720 11032 4724 11002 4725 11001
      4723 10999 4722 10988 4718 10986 4718 10976
      4703 10976

$$
1 follow-up statement
000 
WWUS55 KTFX 210419
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1019 PM MDT MON JUN 20 2005

MTC045-210429-
/O.CAN.KTFX.SV.W.0030.000000T0000Z-050621T0445Z/
JUDITH BASIN MT-
1019 PM MDT MON JUN 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JUDITH BASIN COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...
THUS THE WARNING HAS BEEN CANCELLED.

RADAR INDICATES THAT GUSTY WINDS AND SMALL HAIL ARE STILL POSSIBLE
FROM THIS STORM.

LAT...LON 4703 11030 4720 11032 4724 11002 4725 11001
      4723 10999 4722 10988 4718 10986 4718 10976
      4703 10976

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 9:15 PM MDT, 37 minutes earlier.

Area forecast discussion, Jun 20, 9:15 PM MDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
915 PM MDT MON JUN 20 2005

.CURRENT DISCUSSION...HAVE CANCELLED WESTERN AND NORTHERN PORTIONS
OF THE SEVERE THUNDERSTORM WATCH LEAVING IN BLAINE COUNTY AS WELL AS
CENTRAL MONTANA. FEEL PROBLEM WITH LACK OF SEVERE WEATHER (OTHER
THAN BLAINE CO) TONIGHT WAS LACK OF SHORTWAVE. NOT SEEING MUCH IN
THE WAY OF A SHORTWAVE FOR THE REST OF TONIGHT. CONVECTION GOING ON
IN CENTRAL MONTANA AS OF 9 PM APPEARS RELATED IN PART DUE TO SURFACE
TROUGH. HAVE DROPPED POPS FOR SW MT AND NW PORTION OF THE FORECAST
AREA FOR THE REST OF THIS EVENING DUE TO LACK OF MOISTURE AND
SHORTWAVE. LEFT IN CONVECTION IN THE EAST AFTER MIDNIGHT.

&&

.PREVIOUS DISCUSSION...
RATHER COMPLICATED AND TRICKY FORECAST OVER THE REGION FOR THE NEXT
FEW DAYS...BUT MAIN TOPIC WILL BE HOT WEATHER ON TUESDAY WITH STRONG
THUNDERSTORMS POSSIBLE DURING THE AFTERNOON AND EVENING HOURS OVER
THE NEXT FEW DAY.

SUNNY SKIES HAVE PREVAILED OVER THE REGION THIS AFTERNOON...AS
STABLE CONDITIONS HAVE DEVELOPED ALOFT. THIS HAS PREVENTED ANY
THUNDERSTORMS FROM DEVELOPING OVER THE SOUTHWEST. HOWEVER...THE
AIRMASS BECOMES A BIT UNSTABLE THIS EVENING ALLOWING FOR A SLIGHT
CHANCE OF THUNDERSTORMS MAINLY NORTH OF A BUTTE TO BOZEMAN
LINE...AND A SLIGHTLY HIGHER CHANCE NORTH OF A LINE FROM GREAT FALLS
TO LEWISTOWN. BECAUSE THE AIRMASS IS VERY UNSTABLE OVER THE
NORTH...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE EARLY THIS
EVENING...WITH STRONG WINDS THE MAIN THREAT.

EXPECT ANY THUNDERSTORM ACTIVITY TO QUICKLY COME TO AN END AFTER
MIDNIGHT. WITH HIGHER DEW POINTS OVER THE REGION...OVERNIGHT LOWS
TONIGHT WILL REMAIN MILD IN MOST AREAS.

FOR TUESDAY...MUCH HIGHER 1000-500MB THICKNESSES TO MOVE INTO THE
REGION AS A SURFACE LOW DEVELOPS OVER EASTERN WASHINGTON. THIS WILL
ALLOW FOR VERY WARM TEMPERATURES TO ADVECT UP INTO THE REGION BY THE
AFTERNOON HOURS. ADDITIONALLY A STRONG UPPER LEVEL DISTURBANCE WILL
PUSH NORTH THROUGH THE REGION...WITH THUNDERSTORMS STARTING IN THE
SOUTHWEST EARLY IN THE AFTERNOON. EXPECT THESE THUNDERSTORMS TO MOVE
NORTHEAST INTO NORTH CENTRAL MONTANA BY MID TO LATE AFTERNOON. WITH
INVERTED V SOUNDING PROFILES...THE MAIN THREAT WILL BE DAMAGING
WINDS AGAIN ALONG WITH A FEW HAIL PRODUCING STORMS.

EXPECT THUNDERSTORMS TO BEGIN TO SLOWLY DIMINISH AFTER MIDNIGHT ON
TUESDAY. HOWEVER...ANOTHER PACIFIC COLD FRONT WILL MOVE INTO THE
REGION ON WEDNESDAY THIS WILL ALLOW FOR ANOTHER CHANCE FOR AFTERNOON
THUNDERSTORMS TO DEVELOP OVER THE REGION BUT TEMPERATURES WILL BE A
FEW DEGREES COOLER DUE TO A BIT MORE CLOUD COVER. BRUSDA

WEDNESDAY NIGHT THROUGH SUNDAY...NO BIG REASONS TO DEVIATE FROM
GOING FORECAST. A MOIST SOUTHWEST FLOW WILL DOMINATE THROUGH
THURSDAY AND PRODUCT SCATTERED THUNDERSTORMS IN AN UNSTABLE AIRMASS.
RIDGE BUILDS AGAIN INTO FRIDAY AND SATURDAY SO HAVE GONE WITH LOWER
POPS DURING THIS PERIOD. DISTURBANCES MOVING THROUGH UPPER SOUTHWEST
FLOW SHOULD AGAIN BRING SCATTERED THUNDERSTORMS TO THE AREA OVER THE
WEEKEND. TEMPERATURES WILL BE CLOSE TO SEASONAL MEANS WITH HIGHS
AROUND 80 MOST AREAS.

SEE CLIMO TOPICS BELOW FOR MORE DETAILS.

&&

.AVIATION...

UPDATED AT 2330Z
A WEAK DISTURBANCE SEEN ON WATER VAPOR SATELLITE IMAGERY MOVG THROUGH
UPPER RIDGE THIS AFTERNOON. DISTURBANCE EXPECTED TO INTERACT WITH
VERY WARM TEMPERATURES AND HIGH DEWPOINTS ACROSS NC MT. RESULTANT
THUNDERSTORM DVLPMNT FORECAST TO BECOME SVR QUICKLY THIS EVENING.
KLWT...KHVR AND KGTF COULD SEE THESE SVR THUNDERSTORMS WITH MVFR
CONDS POSSIBLE UNTIL AROUND MIDNIGHT.

&&

.CLIMO...
ON SUNDAY GREAT FALLS TIED THE RECORD FOR THE GREATEST NUMBER OF
CONSECUTIVE DAYS WITH THE TEMPERATURE BELOW 80 DEGREES...WITH A
STREAK OF 281 DAYS. THIS STREAK BEGAN ON SEPTEMBER 11TH...2004. THIS
TIES THE RECORD STREAK SET BACK IN 1906 THROUGH 1907. SEE GTFRERTFX
FOR FURTHER DETAILS.

AT DILLON...THE STREAK OF BELOW 80 DEGREES DAYS CONTINUES WITH 281
DAYS AS OF SUNDAY. THEIR OLD RECORD WAS 271 DAYS SET IN 1997-98.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  92  59  87 /  20  30  30  30
CTB  52  88  55  82 /  10  20  20  30
HLN  56  90  59  89 /  20  30  30  30
BZN  49  89  53  86 /  10  30  30  30
WEY  42  79  45  76 /   0  30  30  30
DLN  51  87  53  84 /   0  30  30  30
HVR  59  95  60  91 /  20  20  30  20
LWT  56  90  58  87 /  20  20  30  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 11 PM FOR A PORTION OF CENTRAL
MONTANA (BLAINE/FERGUS/JUDITH BASIN/CASCADE/MEAGHER/CHOUTEAU
COUNTIES).

&&

SHORT TERM...BLANK
LONG TERM...BERNHARDT
AVIATION...DITTMANN

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 20, 11:40 AM MDT, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
1140 AM MDT MON JUN 20 2005

MTZ009>014-044>054-211200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
1140 AM MDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA...NORTH CENTRAL MONTANA AND CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHWEST
MONTANA THIS AFTERNOON. THESE THUNDERSTORMS WILL MOVE NORTHEAST
INTO NORTH CENTRAL MONTANA BY LATE THIS AFTERNOON AND INTO THIS
EVENING. SOME OF THESE STORMS COULD BE SEVERE AFTER 3 PM TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND
EVENING HOURS TUESDAY THROUGH SUNDAY. SOME OF THESE STORMS COULD
BE SEVERE DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-055-211200-
BEAVERHEAD-MADISON-GALLATIN-
1140 AM MDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND
EVENING HOURS TUESDAY THROUGH SUNDAY. SOME OF THESE STORMS COULD
BE SEVERE DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 20, 4:18 PM MDT, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
418 PM MDT MON JUN 20 2005

MTZ010>014-044>051-054-210030-
EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER-
INCLUDING THE CITIES OF...CUT BANK...HAVRE...GREAT FALLS...
FORT BENTON...HELENA...SHELBY...CHESTER...CONRAD...CHINOOK...
CHOTEAU...FAIRFIELD...STANFORD...LEWISTOWN...
WHITE SULPHUR SPRINGS
418 PM MDT MON JUN 20 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
507 IN EFFECT UNTIL 11 PM MDT THIS EVENING...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 11 PM FOR THE
FOLLOWING COUNTIES IN CENTRAL MONTANA.
BLAINE...CASCADE...CHOUTEAU...FERGUS...GALLATIN...
JUDITH BASIN...LEWIS AND CLARK...LIBERTY...MEAGHER...PONDERA...TETON...AND
TOOLE.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL GREATER THAN THREE QUARTERS
OF AN INCH IN DIAMETER AND STRONG WIND GUSTS GREATER THAN 58 MPH.
Local storm report, Jun 20, 8:21 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
821 PM MDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             7 W BLACK COULEE RESERV 48.69N 108.57W
06/20/2005  0.88 INCH        BLAINE             MT   PUBLIC

0801 PM     HAIL             7 W BLACK COULEE RESERV 48.69N 108.57W
06/20/2005  0.88 INCH        BLAINE             MT   PUBLIC

&&

BRUSDA
Local storm report, Jun 20, 8:25 PM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
825 PM MDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     FUNNEL CLOUD     BLACK COULEE RESERVOIR  48.69N 108.42W
06/20/2005                   BLAINE             MT   PUBLIC

            FUNNEL LOCATED 200-300 FEET ABOVE GROUND...WITH PENNY
            SIZE HAIL.

&&

BRUSDA
Special weather statement, Jun 20, 8:32 PM MDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
832 PM MDT MON JUN 20 2005

MTZ012-013-047-050-051-054-210445-
CASCADE-CHOUTEAU-BLAINE-JUDITH BASIN-FERGUS-MEAGHER-
INCLUDING THE CITIES OF...GREAT FALLS...FORT BENTON...CHINOOK...
STANFORD...LEWISTOWN...WHITE SULPHUR SPRINGS
832 PM MDT MON JUN 20 2005

...SEVERE THUNDERSTORM WATCH 507 CONTINUES IN EFFECT UNTIL 11 PM
MDT THIS EVENING FOR A PORTION OF CENTRAL MONTANA...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 11 PM FOR THE
FOLLOWING COUNTIES IN CENTRAL MONTANA.
BLAINE...CASCADE...CHOUTEAU...FERGUS...JUDITH BASIN...MEAGHER.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL GREATER THAN THREE
QUARTERS OF AN INCH IN DIAMETER AND STRONG WIND GUSTS GREATER THAN
58 MPH.

MTZ011-014-044>046-048-049-210445-
HILL-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
INCLUDING THE CITIES OF...HAVRE...HELENA...SHELBY...CHESTER...
CONRAD...CHOTEAU...FAIRFIELD
832 PM MDT MON JUN 20 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELLED A PORTION OF SEVERE
THUNDERSTORM WATCH 507 FOR CENTRAL AND SOUTHWEST MONTANA...

SEVERE THUNDERSTORM WATCH 507 IS CANCELLED FOR THE FOLLOWING
COUNTIES IN CENTRAL MONTANA AND SOUTHWEST MONTANA...
LEWIS AND CLARK...LIBERTY...PONDERA...TETON...HILL AND TOOLE.

STRONG THUNDERSTORMS ARE UNLIKELY FOR THE AREA.
Local storm report, Jun 20, 8:51 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
851 PM MDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             7 W BLACK COULEE RESERV 48.69N 108.57W
06/20/2005  0.88 INCH        BLAINE             MT   PUBLIC

0801 PM     HAIL             7 W BLACK COULEE RESERV 48.69N 108.57W
06/20/2005  0.88 INCH        BLAINE             MT   PUBLIC

0810 PM     FUNNEL CLOUD     BLACK COULEE RESERVOIR  48.69N 108.42W
06/20/2005                   BLAINE             MT   PUBLIC

            FUNNEL CLOUD LOCATED 200-300 FEET ABOVE GROUND. PENNY
            SIZE HAIL DID OCCUR WITH THIS STORM...AT THIS LOCATION.

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 6:56 PM MDTSevere Thunderstorm WarningTFXBlaine64 min
Jun 20, 7:59 PM MDTTornado WarningTFXBlaine37 min

Nearby

Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.